Alert archive / Kentucky / Flash Flood Warnings in 2016
Flash Flood Warning 16, NWS Jackson, KY
NWS Jackson, KY issued this flash flood warning at Jun 2, 2016, 11:31 PM EDT for Pike County, Kentucky. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 2, 2016, 11:31 PM EDT (03:31 UTC)
- Expired
- Jun 3, 2016, 2:30 AM EDT
- In force
- 3 hr
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
- Flood severity
- None
County Pike County, KY
The radar
The Jackson,KY radar (KJKL), 83 km from the middle of the area, began a volume at 03:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 3.5 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 24 J/kg
- Mixed-layer CIN
- -64 J/kg
- Mixed-layer LCL
- 1197 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- -1 m²/s²
- 0-3 km storm-relative helicity
- -18 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
637 WGUS53 KJKL 030331 FFWJKL KYC195-030630- /O.NEW.KJKL.FF.W.0016.160603T0331Z-160603T0630Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE JACKSON KY 1131 PM EDT THU JUN 2 2016 THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A * FLASH FLOOD WARNING FOR... CENTRAL PIKE COUNTY IN SOUTHEASTERN KENTUCKY... * UNTIL 230 AM EDT * AT 1129 PM EDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING VERY HEAVY RAIN ACROSS THE WARNED AREA. SOME LOCATIONS HAVE RECEIVED OVER TWO INCHES OF RAINFALL SINCE 10 PM. ADDITIONAL RAINFALL AMOUNTS OF UP TO AN INCH WILL BE POSSIBLE BETWEEN 11:30 PM AND 12:30 AM. EXCESSIVE RUNOFF WILL CAUSE FLASH FLOODING OF CREEKS AND STREAMS...ROADS...AND ROADSIDE CULVERTS. * SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE... META. PRECAUTIONARY/PREPAREDNESS ACTIONS... TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD DEATHS OCCUR IN VEHICLES. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNED AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. && LAT...LON 3759 8229 3751 8232 3754 8250 3762 8247 $$ GEOGERIAN
2 follow-up statements
564 WGUS73 KJKL 030436 FFSJKL FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 1236 AM EDT FRI JUN 3 2016 KYC195-030630- /O.CON.KJKL.FF.W.0016.000000T0000Z-160603T0630Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ PIKE KY- 1236 AM EDT FRI JUN 3 2016 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 230 AM EDT FOR CENTRAL PIKE COUNTY... AT 1233 AM EDT...DOPPLER RADAR INDICATED SHOWERS PRODUCING MODERATE TO OCCASIONALLY HEAVY RAIN ACROSS THE WARNED AREA. LOCATIONS IN AND AROUND THE META AREA HAVE SEEN BETWEEN 2 AND 3 INCHES OF RAINFALL SINCE 10 PM YESTERDAY. EXCESSIVE RUNOFF WILL CONTINUE TO CAUSE FLASH FLOODING OF CREEKS AND STREAMS...ROADS...AND ROADSIDE CULVERTS. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE... META. PRECAUTIONARY/PREPAREDNESS ACTIONS... TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD DEATHS OCCUR IN VEHICLES. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNED AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. && LAT...LON 3759 8229 3751 8232 3754 8250 3762 8247 $$ GEOGERIAN
156 WGUS73 KJKL 030545 FFSJKL FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 145 AM EDT FRI JUN 3 2016 KYC195-030554- /O.CAN.KJKL.FF.W.0016.000000T0000Z-160603T0630Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ PIKE KY- 145 AM EDT FRI JUN 3 2016 ...THE FLASH FLOOD WARNING FOR CENTRAL PIKE COUNTY IS CANCELLED... THE HEAVY RAIN HAS ENDED AND HIGH WATER HAS RECEDED. FLASH FLOODING IS NO LONGER EXPECTED TO POSE A THREAT. PLEASE CONTINUE TO HEED ANY REMAINING ROAD CLOSURES. LAT...LON 3759 8229 3751 8232 3754 8250 3762 8247 $$ GEOGERIAN
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Jun 2, 10:37 PM EDT, 54 minutes earlier.
Area forecast discussion, Jun 2, 10:37 PM EDT, 54 minutes before
Area Forecast Discussion National Weather Service Jackson KY 1037 PM EDT THU JUN 2 2016 .UPDATE... Issued at 1037 PM EDT THU JUN 2 2016 Showers and storms beginning to wane. Storms across northeastern Kentucky and the Big Sandy region will lower in intensity and move northeast of the Commonwealth near midnight, leading to some lingering shower activity into the overnight period. Attention will then turn to fog development as partial clearing ensues through the night. Given fairly widespread rainfall and calm winds, would expect some locally dense fog to develop, especially near river valleys and where skies clear the most. UPDATE Issued at 813 PM EDT THU JUN 2 2016 Showers and embedded thunderstorms continue to track through central and eastern Kentucky this evening. Will see these diminish in coverage and intensity after sundown, with lingering showers into tonight. Calm winds and breaks in cloud cover combined with a very moist airmass will promote areas of fog tonight, especially in locations that received appreciable rainfall and in valleys. && .SHORT TERM...(This evening through Friday night) Issued at 429 PM EDT THU JUN 2 2016 The JKL forecast area remained largely devoid of precip until late afternoon. This was despite CAPE of 1-2K J/kg and no significant cap. The issue has been weak forcing/focusing, and the general scenario should continue. That being the case, it is a low confidence forecast for precip into tonight. There is still time for development to occur, and chance pops have been used for the late afternoon/evening time frame. Think that there will again be an overall decline in precip during the night. The weak frontal boundary well north of the Ohio River is expected to stall and become even more diffuse during the forecast period. What is left of it should remain nearby, without any meaningful change in our air mass occurring. That being the case, we will have a similar scenario for Friday and Friday night. Convection can be expected for some locations, mainly in the afternoon or evening, but pinning down the timing and location is too problematic. Our precipitable water will remain high (generally in the 1.5-1.75" range) and steering currents will be light. That being the case, if convection can get going with some minimal organization, locally heavy rainfall would be a concern. .LONG TERM...(Saturday through Thursday) Issued at 350 PM EDT THU JUN 2 2016 The period will be met initially with muggy and unsettled weather, but we transition to cooler and drier conditions moving into early next week. Models remain in good agreement with the overall upper level patterns seen by the spaghetti plots. That said we begin the period Saturday with the upper level low positioned across the Western Great Lakes. This trough axis will extend south into the Southern Mississippi River Valley. This will all couple with weak waves and defuse front near by to lead to likely pops area wide Saturday afternoon into early Sunday. Right now severe parameters are weak, but heavy rain remains the primary threat through the weekend. This given PWATS remaining in the 1.5 to 1.7 range which nears plus 2 standard deviations above normal and deep warm cloud layer with freezing levels near to or greater than 12 KFT. Right now will hold off on any watches until we see how antecedent convection shapes up for the rest of the week. The trough will eventually progress east and sweep the front across the region later Sunday. We will then be met with generally broad cyclonic flow aloft for the remainder of the long term period. This will team up with a surface high pressure, and continue the trend of cooling temperatures and drying conditions across the Ohio and Tennessee Valley regions. The CIPS analog by Wednesday suggest little if any chance of greater than 90 degree temps east of the Mississippi River, with even eastern Kentucky seeing little signal for great than 80s by Wednesday. We do look to eventually warm back into the 80 by the end of next week, as wind come back around to west/southwest and 588mb ridge builds east. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) ISSUED AT 813 PM EDT THU JUN 2 2016 Showers and embedded thunderstorms continue to track across central and eastern Kentucky this evening. Will see these diminish in intensity after sunset with lingering showers moving from west to east ahead of a frontal boundary. It appears that there will be enough breaks in cloud cover tonight to allow for areas of fog to develop. Will likely see IFR visibilities take place as ceilings lower into at least the MVFR category. Should see a return to VFR conditions by mid-late Friday morning before additional showers and storms develop throughout the day. Will hold off on attempting to pinpoint these at this time and see how this evening's activity plays out. && .JKL Watches/Warnings/Advisories... None. && UPDATE...GUSEMAN SHORT TERM...HAL LONG TERM...DJ AVIATION...GUSEMAN
Hazardous weather outlook, Jun 2, 10:32 PM EDT, 59 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 1032 PM EDT THU JUN 2 2016 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-040545- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN- ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT- OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE- INCLUDING THE CITIES OF...FLEMINGSBURG...CAMARGO... JEFFERSONVILLE...MOUNT STERLING...OWINGSVILLE...MOREHEAD... IRVINE...RAVENNA...CLAY CITY...STANTON...FRENCHBURG...BROADHEAD... MOUNT VERNON...MCKEE...ANNVILLE...BURNSIDE...SOMERSET...LONDON... MONTICELLO...STEARNS...WHITLEY CITY...CORBIN...WILLIAMSBURG... BARBOURVILLE...MIDDLESBORO...PINEVILLE...CUMBERLAND...HARLAN... SANDY HOOK...WEST LIBERTY...PAINSVILLE...CAMPTON...SALYERSVILLE... PRESTONSBURG...WHEELWRIGHT...BEATTYVILLE...JACKSON...HINDMAN... PIPPA PASSES...BOONEVILLE...HAZARD...MANCHESTER...HYDEN... JENKINS...WHITESBURG...INEZ...COAL RUN...ELKHORN CITY... PIKEVILLE...SOUTH WILLIAMSON 1032 PM EDT THU JUN 2 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TONIGHT. ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE THROUGH MIDNIGHT ACROSS NORTHEASTERN KENTUCKY. AREAS OF FOG WILL DEVELOP AFTER MIDNIGHT...WITH THE POTENTIAL TO BECOME LOCALLY DENSE NEAR RIVER VALLEYS AND IN LOCATIONS THAT RECEIVED ABUNDANT RAINFALL THURSDAY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THUNDERSTORMS WILL BE POSSIBLE AT TIMES FROM FRIDAY THROUGH SUNDAY NIGHT. LOCALIZED FLOODING WILL BE A RISK IF SOME PLACES HAVE MULTIPLE ROUNDS OF THUNDERSTORMS WITH HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. HAL/GUSEMAN
In the hours before
Special weather statement, Jun 2, 6:13 PM EDT, 5 hours 18 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 613 PM EDT THU JUN 2 2016 KYZ080-085-086-022245- LAUREL-KNOX-WHITLEY- 613 PM EDT THU JUN 2 2016 ...A STRONG THUNDERSTORM WILL AFFECT LAUREL...KNOX...WHITLEY... AT 613 PM EDT...A STRONG THUNDERSTORM WAS OVER DEERING...OR 9 MILES NORTH OF WILLIAMSBURG...MOVING NORTHEAST AT 25 MPH. WIND GUSTS UP TO 50 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... DORTHAE...RYE...YOUNGS CREEK...MOORE HILL...FABER...WALDEN... BERTHA STATION...KEAVY...WILTON...ROSSLAND...WOODBINE...GRAY... ROCKHOLDS...NORTH CORBIN...CLIO...DEERING...GOLDBUG... BARTON AND CORBIN. THIS INCLUDES THE FOLLOWING HIGHWAYS... INTERSTATE 75 IN EAST CENTRAL KENTUCKY BETWEEN MILE MARKERS 16 AND 31. U.S. HIGHWAY 25 EAST IN KNOX COUNTY BETWEEN MILE MARKERS 22 AND 26. U.S. HIGHWAY 25 EAST IN LAUREL COUNTY BETWEEN MILE MARKERS 0 AND 2. TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...WHICH WILL CAUSE PONDING OF WATER ON ROADWAYS. LOCALIZED FLOODING IS ALSO POSSIBLE. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 3679 8417 3685 8426 3705 8416 3693 8397 TIME...MOT...LOC 2213Z 211DEG 21KT 3687 8419 JMW
Special weather statement, Jun 2, 9:13 PM EDT, 2 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
913 PM EDT THU JUN 2 2016
KYZ110-120-030145-
FLOYD-PIKE-
913 PM EDT THU JUN 2 2016
...A STRONG THUNDERSTORM WILL AFFECT FLOYD...PIKE...
AT 913 PM EDT...A STRONG THUNDERSTORM WAS OVER GULNARE...OR 9 MILES
NORTH OF PIKEVILLE...MOVING SOUTHEAST AT 15 MPH.
WIND GUSTS UP TO 50 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
PIKEVILLE...COAL RUN VILLAGE...VARNEY...PISO...ENDICOTT...HEENAN...
GULNARE...MCCOMBS...CANADA...COAL RUN...SIDNEY...META...
ZEBULON AND JARAD.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
U.S. HIGHWAY 119 IN PIKE COUNTY BETWEEN MILE MARKERS 1 AND 17.
U.S. HIGHWAY 23 IN PIKE COUNTY BETWEEN MILE MARKERS 23 AND 31.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...WHICH WILL
CAUSE PONDING OF WATER ON ROADWAYS. LOCALIZED FLOODING IS ALSO
POSSIBLE. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3759 8228 3744 8255 3768 8266 3770 8260
3769 8256 3769 8250 3768 8249 3768 8247
3767 8246 3767 8244
TIME...MOT...LOC 0113Z 316DEG 13KT 3761 8256
JMWThe office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 2, 8:51 PM EDT | Areal Flood Advisory | JKL | Breathitt, Estill, Jackson, Lee, Owsley, Rockcastle | 3 hr |
| Jun 2, 9:13 PM EDT | Special Weather Statement | JKL | Pike | 32 min |
| Jun 2, 9:16 PM EDT | Areal Flood Advisory | JKL | Floyd, Johnson, Martin, Pike | 3 hr |
| Jun 2, 10:57 PM EDT | Areal Flood Advisory | JKL | Pike | 3 hr |
| Jun 2, 11:28 PM EDT | Areal Flood Advisory | JKL | Floyd, Pike | 3 hr |
Nearby
Flash Flood Warnings in Kentucky, 2016Every flash flood warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.